To use all functions of this page, please activate cookies in your browser.
With an accout for my.bionity.com you can always see everything at a glance – and you can configure your own website and individual newsletter.
- My watch list
- My saved searches
- My saved topics
- My newsletter
Opioid-induced hyperalgesia or opioid-induced abnormal pain sensitivity is a phenomenon associated with the long term use of opioids such as morphine, hydrocodone, oxycodone, and methadone. Over time, individuals taking opioids can develop an increasing sensitivity to noxious stimuli, even evolving a painful response to previously non-noxious stimuli. Some studies on animals have also demonstrated this effect occurring after only a single high dose of opioids. The need for dose escalation in opioid therapy may be as a result of tolerance, as a result of opioid-induced hyperalgesia, or, more likely, a combination of both. Thus patients receiving medications to relieve pain may paradoxically have more pain as a result of their medication.
Additional recommended knowledge
This phenomenon likely results from changes in NMDA receptors in the dorsal horn of the spinal cord. Research on the mechanisms underlying this phenomenon is ongoing, as are attempts to identify NMDA receptor antagonists, which may be able to prevent or attenuate this effect.
If an individual is taking opioids for a chronic non-cancer pain condition, and requires increasing doses, yet still do not achieve pain relief, they may be experiencing opioid-induced hyperalgesia. If so, they may benefit from complete withdrawal from opioid therapy. Many individuals report reduced pain levels when opioids are withdrawn.
|This article is licensed under the GNU Free Documentation License. It uses material from the Wikipedia article "Opioid-induced_hyperalgesia". A list of authors is available in Wikipedia.|